Missouri, 2011

Strong Wind in Missouri, November 13, 2011

November 13, 2011 · NWS PAH · 11 events in 11 counties and zones

S. resulted in strong southwest winds.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The pressure gradient between lower pressures in the central Plains and high pressure in the southeast U.S. resulted in strong southwest winds. Peak wind gusts at airport observing sites in southeast Missouri were near 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 13, 2:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 13, 2:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CST SUN NOV 13 2011

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE THE EVOLUTION
OF LOW LEVEL FEATURES AND THE EFFECT THEY HAVE ON THE FORECAST.
CONSEQUENTLY MODELS HAVE BEEN HAVING A HARD TIME DECIDING WHAT TO
DO THROUGH THE MIDDLE OF THE UPCOMING WEEK DESPITE PERSISTENT BROAD
SOUTHWEST FLOW ALOFT.

IN THE MEANTIME...SURFACE HIGH PRESSURE WILL REMAIN ANCHORED OVER
THE SOUTHEAST US. TODAY AS A SURFACE TROF PASSES JUST TO THE
NORTH AND EAST OF OUR CWA...IT WILL IMPINGE ON THE SOUTHEAST HIGH
THUS TIGHTENING THE WIND GRADIENT. AS A RESULT...A WIND ADVISORY
IS IN EFFECT THROUGH 4 PM. WITH RATHER HEALTHY GUSTS ALREADY BEING
REPORTED AT A FEW LOCATIONS...DECIDED TO MOVE THE VALID TIME OF
THE ADVISORY BACK TO 4 AM THIS MORNING.

WITH THE CONTINUED STRONG SOUTHERLY FLOW...MOISTURE WILL CONTINUE
TO DEEPEN ACROSS THE HEARTLAND. EVEN WITH NO APPRECIABLE LIFTING
MECHANISM AT THE SURFACE OR ALOFT...PRECIP CHANCES WILL SLIGHTLY
INCREASE THROUGH TONIGHT.

MONDAY AS ANOTHER SURFACE TROF PASSES JUST TO THE NORTH AND WEST
OF OUR CWA...ITS INTERACTION WITH THE DEEPENING MOISTURE AND A
STATIONARY FRONTAL BOUNDARY WILL PRODUCE GOOD CHANCES FOR
PRECIP...ESPECIALLY ACROSS THE NORTHWEST HALF OF OUR CWA.

MONDAY NIGHT INTO TUESDAY AS A SHARP SHORT WAVE LIFTS NORTHEAST
OUT OF THE SOUTHERN PLAINS...IT WILL ENHANCE FORCING THROUGH THE
COLUMN AS WELL AS ALONG THE AFOREMENTIONED BOUNDARY...SO PRECIP
CHANCES WILL INCREASE ACROSS THE ENTIRE QUAD STATE REGION.

WITH THE PASSAGE OF THE SHORT WAVE TROF TUESDAY NIGHT...PRECIP
CHANCES WILL DIMINISH FROM WEST TO EAST ACCORDINGLY. THE POTENTIAL
FOR A HEAVY RAIN EVENT HAS DIMINISHED SOMEWHAT...HOWEVER AREAS
GENERALLY SOUTH AND EAST OF THE OHIO RIVER COULD SEE STORM TOTAL
PRECIP BETWEEN ONE AND TWO INCHES WITH LESS THAN AN INCH
ELSEWHERE.

IN THE WAKE OF THIS SYSTEM NORTHWEST FLOW ALOFT AND A LARGE AREA
OF HIGH PRESSURE SHOULD KEEP THE REGION DRY AND COOLER INTO NEXT
WEEKEND. WITH THE SURFACE HOLDING FAST...MODELS CONTINUE TO BACK
OFF ON THE ONSET OF PRECIP DUE TO THE DIFFICULTY OF BEING TO
SATURATE DOWN THROUGH THE DRY WEDGE OF AIR. COULD FINALLY SEE
MOISTURE DEEP ENOUGH TO GENERATE PRECIP BY THE END OF THE WEEKEND.

EVEN THOUGH THERE IS MENTION OF THUNDER OVER ALL OR PART OF THE
HEARTLAND FROM TONIGHT THROUGH TUESDAY...INSTABILITY WILL BE HARD
TO COME BY...SO THE PROBABILITY OF SEVERE WEATHER WILL BE VERY
LIMITED.

&&

.AVIATION...
GUSTY SOUTH WINDS WILL CONTINUE OVERNIGHT. SOUTH SOUTHWEST
WINDS OVER 50KTS AT 1.5-2KFT WILL RESULT IN LOW LEVEL WIND SHEAR
THROUGHOUT THE REGION THROUGH DAYBREAK. SURFACE WINDS WILL INCREASE
LATE TONIGHT AND WILL BE MAXIMIZED SUNDAY MORNING...AS THE TAIL END
OF A NORTH-SOUTH ORIENTED SURFACE TROUGH PUSHES EASTWARD JUST TO OUR
NORTH.

AS WINDS INCREASE LATE TONIGHT AND EARLY SUNDAY...MVFR CEILINGS WILL
OVERSPREAD THE AREA. LATEST GUIDANCE IS TRENDING AWAY FROM IFR
CEILINGS AND ANY REDUCED VISIBILITIES. CANNOT RULE OUT A FEW
SPRINKLES LATE SUNDAY AND SUNDAY EVENING...ESPECIALLY AT KEVV AND
KOWB...BUT THE IMPACT TO AVIATION WOULD BE NIL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

RJP/JAP
Hazardous weather outlook, Nov 13, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CST SUN NOV 13 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CST SUN NOV 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS TODAY WILL MAKE TRAVEL DIFFICULT FOR HIGH
PROFILE VEHICLES...ESPECIALLY THOSE TRAVELLING IN AN EAST TO WEST
DIRECTION. BOATERS ARE DISCOURAGED FROM VENTURING OUT ON TO AREA
WATERWAYS TODAY AS CONDITIONS WILL BE ROUGH. A WIND ADVISORY IS IN
EFFECT THROUGH 4 PM THIS AFTERNOON. PLEASE REFER TO THE ADVISORY
FOR MORE DETAILS.

THUNDERSTORMS ARE POSSIBLE TONIGHT GENERALLY ACROSS THE NORTHWEST
HALF OF THE QUAD STATE REGION. NO WIDESPREAD SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY...MONDAY NIGHT...AND TUESDAY
ACROSS ALL OR PART OF THE QUAD STATE REGION. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Bollinger forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Cape Girardeau forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Carter forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Mississippi forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
New Madrid forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Scott forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 13, 4:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352343, 352344, 352345, 352346, 352347, 352348, 352349, 352350, 352351, 352352, 352353.